SIR: Trazodone, an antidepressant, rarely induces psychotic symptoms.1 The doses used for the treatment of depression range from 150 to 600 mg/day.1 One depressive patient has been reported to develop psychosis following trazodone administration at a dose of 300 mg/day.2 The patient’s psychotic symptoms included auditory hallucinations with threatening voices, agitation, stupor, negativism, and delusions. We herein report a case of a depressive patient who developed disorganized type psychosis shortly after taking low-dose trazodone (25 mg/day).
A 28-year-old woman, who met DSM-IV criteria for major depression without any psychotic features, attempted suicide by jumping off a building and was thereafter admitted to a hospital for a pelvic fracture. She had been prescribed several antidepressants for 5 years, but drug compliance was irregular. She had a manic episode, including elated mood, agitation, irritability, disinhibition, and decreased sleep after the administration of tricyclic antidepressant. She recovered from the laparotomy for pelvic fracture but could not stay in bed due to her delirious symptoms. When she was referred to our hospital, she presented with confusion, disorientation, memory deficit, and insomnia. Her Mini-Mental State Examination (MMSE) score was 15, thus suggesting the presence of a cognitive dysfunction. An electroencephalogram (EEG) showed a focal slowing of activity in the left temporal lobe. The administration of haloperidol was initiated at a dose of 1.5 mg/day. Two weeks later, she began a rehabilitation program, which included physical therapy, to recover from delirium. For the treatment of her depressive mood and insomnia, trazodone was additionally prescribed at a dose of 25 mg/day. Three days after the addition of trazodone, she developed psychotic symptoms, including auditory and visual hallucinations, incongruous ginning, grimacing, monologue, and loosening of association. She often burst into laughter for no apparent reason. In contrast, she did not demonstrate any disturbance of consciousness, disorientation, elated mood, or agitation. At that time, her EEG findings were within the normal range, and her MMSE score was 28. She could not participate in physical therapy for her psychotic symptoms. Trazodone was discontinued, and haloperidol was increased to a dose of 6 mg /day. Approximately 2 weeks later, her psychotic symptoms abated, and she resumed participation in rehabilitation programs.
Trazodone has little effect on histaminergic, cholinergic, or dopaminergic transmission3 and has a unique dual pharmacological profile since it both inhibits the synaptic serotonin reuptake and blocks of postsynaptic serotonin receptors.3 At low doses, trazodone acts as a serotonin antagonist, whereas at high doses, as a serotonin agonist.4 An increase in the subcortical serotonin function is postulated to be involved in the pathophysiology of psychosis.5 In the present case, an alteration in the serotonin transmission induced by low-dose trazodone administration may contribute to the occurrence of psychosis.
The administration of trazodone is usually started at 25 mg/day.1 Based on the above findings, it may be necessary to carefully monitor the mental status of patients after the administration of low-dose trazodone.